Florida, 2013

Damaging Winds in Florida, September 15, 2013

September 15, 2013 · NWS MFL · 2 events in 1 county or zone

Moist and unstable air over South Florida produced strong thunderstorms. Strong to severe level wind gusts affected Miami-Dade County and lightning in Palm Beach County caused thousands of residents to lose power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist and unstable air over South Florida produced strong thunderstorms. Strong to severe level wind gusts affected Miami-Dade County and lightning in Palm Beach County caused thousands of residents to lose power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 15, 8:39 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 15, 8:39 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
939 AM EDT SUN SEP 15 2013

.UPDATE...
POPS HAVE BEEN ADJUSTED BASED ON RECENT RADAR TRENDS AND 6Z
GUIDANCE...OTHERWISE NO CHANGES TO FORECAST. 12Z SOUNDING DEPICTS
INCREASINGLY MOIST ATMOSPHERE...WITH PWATS ABOVE 2 INCHES. STORM
MOTION SHOULD BE 10-15 MPH DUE TO STRONGER EASTERLY FLOW...AND
THIS SHOULD MINIMIZE FLOOD/HEAVY RAINFALL POTENTIAL. MODIFIED
SOUNDING INDICATED NON-SEVERE DOWNBURSTS THREAT THIS AFTERNOON
WHERE LOW-LEVELS ARENT RAIN-COOLED...BUT MAIN THREAT WITH
CONVECTION WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING.

&&

.PREV DISCUSSION... /ISSUED 746 AM EDT SUN SEP 15 2013/

AVIATION...

MODERATE EASTERLY FLOW WILL PREVAIL ACROSS THE REGION TODAY.
DEEPER TROPICAL MOISTURE IS EXPECTED TO ENTER THE REGION WITH
INCREASING CHANCES OF SHOWERS/THUNDERSTORMS. ALL TERMINALS
ASSIGNED VCTS IN 17Z-18Z TIME FRAME. THE WEST COAST SEA BREEZE
WILL LIKELY NOT FORM THIS AFTERNOON. MAINLY VFR CONDITIONS SHOULD
PREVAIL THROUGH MID-MORNING HOURS. BY EARLY AFTERNOON BRIEF
PERIODS OF SUB-VFR CONDITIONS ARE POSSIBLE WITH OCCURRENCE OF
SHOWERS/THUNDERSTORMS.

60

PREV DISCUSSION... /ISSUED 437 AM EDT SUN SEP 15 2013/

.RETURN TO WETTER CONDITIONS...

DISCUSSION...
TODAY THROUGH TUESDAY...AFTER A RATHER DRY LAST COUPLE OF DAYS,
SOUTH FLORIDA WILL RETURN TO A MORE TYPICAL MID-SEPTEMBER PATTERN.
SHOWERS AND THUNDERSTORMS WHICH HAVE BEEN MAINLY OVER THE WATERS
OVERNIGHT BUT AFFECTED PARTS OF BROWARD AND PALM BEACH COUNTIES
EARLIER IS A SIGN THAT THE ATMOSPHERE IS MOISTENING ACROSS THE
AREA. THIS IS LARGELY A RESULT OF THE WESTERN ATLANTIC MID-LEVEL
HIGH PRESSURE SHIFTING NORTH AND OPENING UP A FLOW OF DEEP
TROPICAL MOISTURE FROM THE CARIBBEAN. PRECIPITABLE WATER VALUES
WILL BE AROUND 2 INCHES FOR THE NEXT FEW DAYS. AT THE SAME TIME,
AN UPPER LEVEL TROUGH WILL DIG SOUTH OVER THE EASTERN GULF OF
MEXICO, WITH DIVERGENCE ALOFT ENHANCING THE DEVELOPING OF SHOWERS
AND THUNDERSTORMS. LOW LEVEL FLOW WILL REMAIN EASTERLY AND
INCREASE SLIGHTLY AS CONTINENTAL HIGH PRESSURE OVER THE EASTERN
U.S. SEABOARD KEEPS A CONSISTENT PRESSURE GRADIENT ACROSS THE
AREA. ALL THIS POINTS TO POPS RANGING FROM 40/50 TODAY TO AS HIGH
AS 60 PERCENT MONDAY AND TUESDAY. WITH THE PREDOMINANTLY EAST
FLOW, DIURNAL PATTERN OF INTERIOR/WEST ACTIVITY IN THE AFTERNOON
AND EVENING AND NIGHT AND MORNING OVER THE EASTERN AREAS WILL BE
IN PLAY, HOWEVER WITH THE MOIST AND UNSTABLE CONDITIONS, SHOWERS
AND THUNDERSTORMS WILL BE AROUND PRETTY MUCH ANY TIME, ESPECIALLY
EAST COAST AREAS.

SLIGHTLY COOLER MID-LEVEL TEMPERATURES TODAY AND MONDAY MAY LEAD
TO A SLIGHTLY HIGHER RISK OF STRONG STORMS, ESPECIALLY INTERIOR
AND WESTERN SECTIONS. ALSO, SOME MINOR FLOODING POSSIBLE DUE TO
THE HIGH MOISTURE CONTENT.

TUESDAY NIGHT-NEXT WEEKEND...MODELS SHOW MID LEVEL HIGH PRESSURE
OVER THE CENTRAL GULF STATES, LEADING TO MORE OF A NORTHWEST FLOW
ALOFT IN COMBINATION WITH CONTINUED E/NE LOW LEVEL WINDS. EARLIER
RUNS OF THE ECMWF WERE SHOWING A MID-LEVEL LOW CUTTING OFF OVER
THE EASTERN GULF OF MEXICO, BUT THE LATEST RUN OF THE ECMWF HAS
BACKED OFF FROM THAT SOLUTION AND IS SIMILAR TO THE GFS IN SHOWING
A WEAK TROUGH OVER THE SE GULF AND STRAITS OF FLORIDA. THE
NORTHWEST FLOW ALOFT WILL INTRODUCE SLIGHTLY DRIER AIR WHICH WOULD
BRING POPS BACK DOWN TO THE 30/40 PERCENT RANGE FOR THE LATTER
PART OF THE WEEK INTO NEXT WEEKEND. NOT A DRY FORECAST, BUT
PROBABLY NOT AS WET AS THE FIRST PART OF THE WEEK.

TEMPERATURES THROUGH THE FORECAST PERIOD WILL SHOW LITTLE CHANGE
AS CONTINENTAL AIR REMAINS WELL TO OUR NORTH, WITH PERHAPS
SLIGHTLY COOLER MAX TEMPS EARLY THIS WEEK DUE TO INCREASED CLOUD
COVER.

MARINE...
EAST WINDS WILL BE AT MODERATE LEVELS THROUGH TUESDAY, THEN SLOWLY
DECREASE DURING THE MIDDLE TO LATTER PART OF THE WEEK. SIGNIFICANT
WAVE HEIGHTS ARE FORECAST TO BUILD TO AROUND 3 FEET OVER THE GULF
STREAM AS WELL AS THE OUTER GULF OF MEXICO WATERS. MAIN THREAT TO
BOATERS WILL BE THE LOCALLY ROUGH CONDITIONS IN AND NEAR ANY
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  78  89  77 / 50 30 60 40
FORT LAUDERDALE  89  79  89  78 / 50 30 60 40
MIAMI            90  78  89  77 / 40 30 60 40
NAPLES           91  75  90  76 / 50 30 60 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...23/SK
AVIATION/RADAR...60/BD
Hazardous weather outlook, Sep 15, 10:17 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1117 AM EDT SUN SEP 15 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160630-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1117 AM EDT SUN SEP 15 2013

...THUNDERSTORMS WITH GUSTY WINDS POSSIBLE...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA. THE MAIN THREAT WILL BE OCCASIONAL TO FREQUENT LIGHTNING
STRIKES AND GUSTY WINDS.

RIP CURRENTS: EAST WINDS OF 10 TO 15 MPH WILL LEAD TO A MODERATE
RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES TODAY.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ON SOUTH
FLORIDA WATERS.

WIND: THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.

FLOODING: MINOR FLOODING OF LOW LYING, URBAN AND POORLY DRAINED
AREAS IS POSSIBLE THIS AFTERNOON, MAINLY OVER THE WESTERN HALF OF
THE PENINSULA.

TEMPERATURES: HIGHEST HEAT INDEX VALUES WILL REACH 100 DEGREES
OR SLIGHTLY HIGHER OVER AREAS AWAY FROM THE EAST COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGHOUT THE UPCOMING
WEEK, WITH THE HIGHEST CHANCES FOR STORMS MONDAY AND TUESDAY. THE
MAIN THREATS WILL BE OCCASIONAL TO FREQUENT LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING.

THE RIP CURRENT RISK WILL CONTINUE ALONG THE ATLANTIC BEACHES THROUGH
MID-WEEK AS EAST WINDS CONTINUE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER, INDIVIDUAL SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Sep 15, 10:03 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1103 AM EDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND GST     1 W SUNRISE             26.17N  80.29W
09/15/2013  M46 MPH          BROWARD            FL   MESONET

            WEATHERBUG MESONET SITE SNRSC REPORTED AN
            EAST-SOUTHEAST WIND GUST OF 46 MPH AT 1030 AM EDT.

&&

EVENT NUMBER MFL1300183

ROSS
Special weather statement, Sep 15, 10:05 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1105 AM EDT SUN SEP 15 2013

FLZ067-068-071-072-168-151545-
COASTAL PALM BEACH COUNTY FL INLAND BROWARD COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
1105 AM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
BROWARD COUNTY...SOUTHERN PALM BEACH COUNTY...FOR GUSTY WINDS OF 45
TO 55 MPH...

THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL 1145 AM EDT

* AT 1103 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MISSION BAY...AND MOVING NORTHWEST AT 15
  MPH.

* THE STORM WILL AFFECT...
  SOUTH COUNTY REGIONAL PARK...
  BOCA RATON EQUESTRIAN CENTER...
  LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

LAT...LON 2630 8030 2638 8045 2651 8040 2657 8031
      2646 8014 2636 8009 2627 8017
TIME...MOT...LOC 1505Z 126DEG 11KT 2637 8022

60
Special weather statement, Sep 15, 10:18 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1118 AM EDT SUN SEP 15 2013

FLZ074-173-151600-
COASTAL MIAMI DADE COUNTY FL METROPOLITAN MIAMI DADE FL
1118 AM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
MIAMI-DADE COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH...

THE DEVELOPMENT OF FUNNEL CLOUDS...

* UNTIL NOON EDT

* AT 1116 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MIAMI BEACH...AND MOVING NORTHWEST AT 15
  MPH.

* THE STORM WILL AFFECT...
  MIAMI BEACH...
  MIAMI...
  LITTLE HAVANA...
  COCONUT GROVE...
  ALLAPATTAH...
  BROWNSVILLE...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

LAT...LON 2589 8011 2580 8011 2573 8014 2572 8014
      2571 8017 2574 8017 2574 8020 2572 8023
      2573 8026 2586 8025 2594 8016 2594 8011
      2591 8011 2591 8010
TIME...MOT...LOC 1518Z 116DEG 11KT 2577 8013

60
Local storm report, Sep 15, 10:33 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1133 AM EDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     MARINE TSTM WIND 1 E FISHER ISLAND       25.76N  80.12W
09/15/2013  M39 MPH          AMZ651             FL   MESONET

            WEATHBUG SITE AT CITY OF MIAMI BEACH POLICE
            HEADQUARTERS REPORTED 39 MPH WIND GUST.

&&

EVENT NUMBER MFL1300184

KONARIK
Local storm report, Sep 15, 10:34 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1134 AM EDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     2 E CORAL GABLES        25.73N  80.23W
09/15/2013  M45 MPH          MIAMI-DADE         FL   MESONET

            WEATHERBUG MESONET SITE MCMFR REPORTED AN
            EAST-NORTHEAST WIND GUST OF 45 MPH AT 1130 AM EDT.

&&

EVENT NUMBER MFL1300185

ROSS
Special weather statement, Sep 15, 10:40 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1140 AM EDT SUN SEP 15 2013

FLZ071>074-173-151615-
COASTAL MIAMI DADE COUNTY FL INLAND BROWARD COUNTY FL INLAND
MIAMI-DADE COUNTY FL METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE
FL
1140 AM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN BROWARD
COUNTY...NORTHERN MIAMI-DADE COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...

* UNTIL 1215 PM EDT

* AT 1139 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIRAMAR TO
  WESTCHESTER...AND MOVING NORTHWEST AT 40 MPH.

* THE LINE OF STORMS WILL AFFECT...
  HIALEAH GARDENS...
  MIRAMAR...
  INTERSECTION U.S. 27 PINES BLVD...
  MICCOSUKEE RESORT...
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2562 8029 2561 8030 2559 8031 2557 8030
      2554 8031 2553 8031 2570 8075 2623 8074
      2599 8025
TIME...MOT...LOC 1541Z 117DEG 36KT 2596 8034 2573 8036

KONARIK

The radar

The Miami radar (KAMX), 24 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
September 15, 10:40 AM EST
Where
Miami-Dade County, 1.4 mi E of West Miami
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
25.772, -80.248

A member of the public measured a wind gust of 58 mph near the intersection of W Flagler St. and SW 32nd Ave. The report was relayed via Social Media.

Thunderstorm Wind, Miami-Dade

When
September 15, 10:55 AM EST
Where
Miami-Dade County, 2.39 mi SE of Sweet Water
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
25.745, -80.344

A trained spotter reported a big tree down in a severe thunderstorm 1 mile north of SW 40th Street and 92nd Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471011, 471014.